Illinois, 2009

Damaging Wind in Illinois, June 2, 2009

June 2, 2009 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed ahead of upper level impulses over far southeast Iowa and southwest Missouri. The atmosphere became quite unstable, with mixed layer CAPE values approaching 3000 late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed ahead of upper level impulses over far southeast Iowa and southwest Missouri. The atmosphere became quite unstable, with mixed layer CAPE values approaching 3000 late in the afternoon. This instability, along with 20 to 30 knots of deep layer wind shear, favored a few multicell severe storms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 2, 1:55 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 2, 1:55 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT TUE JUN 2 2009

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
IN THE NEAR TERM...THE MAIN CONCERN IS SCATTERED CONVECTION THAT
DEVELOPED OVER MISSOURI AND ILLINOIS EARLY THIS AFTERNOON. THESE
STORMS WERE TRIGGERED BY STRONG DAYTIME HEATING AHEAD OF A SURFACE
COLD FRONT THAT WAS DRAPED ACROSS NORTHERN MISSOURI AND CENTRAL
ILLINOIS. THE FRONT WILL SAG SLOWLY SOUTHWARD THIS
EVENING...REACHING A KMVN TO KFAM LINE AROUND 06Z. THE APPROACH OF
THE COLD FRONT /AND A WEAK MID LEVEL SHORTWAVE OVER THE PLAINS/ WILL
BE ENOUGH TO SUSTAIN CONVECTION WELL INTO THE NIGHT.

AS FAR AS SEVERE POTENTIAL...THERE SHOULD BE A SLOW DECREASE IN
UPDRAFT STRENGTH AFTER 01Z WITH LOSS OF DAYTIME HEATING. UNTIL
THEN...MULTICELL CLUSTERS WILL POSE A RISK OF SHORT DURATION SEVERE
EVENTS. HEAVY RAIN WILL BECOME MORE OF A CONCERN LATER IN THE
EVENING AND DURING THE NIGHT. HIGH PW VALUES AND A WEAK LOW LEVEL
JET /ALONG WITH THE SLOW MOVING BOUNDARY/...INDICATE HEAVY RAIN
POTENTIAL IS HIGH. WILL ADD HEAVY RAIN WORDING TO SOME FORECAST
ZONES.

ON WEDNESDAY...THE FRONT WILL CONTINUE TO SAG SLOWLY SOUTH ACROSS
THE LOWER OHIO VALLEY. THE 12Z NAM IS SOMEWHAT OF AN OUTLIER BY
ACCELERATING THE FRONT. USED THE 09Z SREF FOR FRONTAL TIMING...WHICH
TAKES THE FRONT TO KEVV/KCGI LINE AT 18Z. WITH THIS TIMING...EXPECT
SURFACE BASED INSTABILITY TO ONCE AGAIN BECOME QUITE STRONG IN WEST
KENTUCKY AND PARTS OF SE MISSOURI. THE DETERMINING FACTOR FOR SEVERE
POTENTIAL WILL BE THE EXTENT OF MORNING MCS ACTIVITY AND ITS EFFECT
ON DIURNAL HEATING. ANY SEVERE CONVECTION WOULD LIKELY ORIGINATE
FROM MULTICELL CLUSTERS...SINCE SHEAR PROFILES WILL BE SIMILAR TO
TODAY.

ON WEDNESDAY NIGHT AND THURSDAY...A WEAK SURFACE LOW WILL MOVE EAST
ALONG THE FRONT. THE LOW CENTER WILL TRACK ACROSS NORTHERN
TENNESSEE...PLACING THE ENTIRE FORECAST AREA ON THE COOL SIDE OF THE
TRACK. A SWATH OF HEAVY RAIN IS POSSIBLE ON THE NORTH SIDE OF THE
LOW...AS INDICATED BY HPC QPF GUIDANCE. UP TO 3 INCHES OF RAIN IS
SHOWN BY HPC OVER PARTS OF SE MISSOURI WEDNESDAY AFTERNOON AND NIGHT
OVER THE UPSLOPE PORTIONS OF THE OZARK FOOTHILLS. MODEL TRENDS WILL
NEED TO BE MONITORED...SINCE THIS AMOUNT OF RAIN WOULD CAUSE
SIGNIFICANT PROBLEMS IF WIDESPREAD HEAVY RAIN OCCURS TONIGHT.

SHOWERS WILL EXIT THE FORECAST AREA ON THURSDAY AS THE LOW MOVES
WELL TO THE SOUTHEAST. TEMPERATURES WILL BE UNSEASONABLY COOL
THURSDAY AND THURSDAY NIGHT.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
IN THE WAKE OF THE MID WEEK SYSTEM...500 MB RIDGING WILL DEVELOP
OVER THE MISSISSIPPI VALLEY REGION FRIDAY. IN THE LOW LEVELS...WEAK
NORTHEAST WINDS WILL BRING DRY AIR AND SEASONABLE TEMPERATURES FOR
FRIDAY.

A PROLONGED PERIOD OF DEEP SOUTHWEST FLOW WILL BEGIN ON SATURDAY AND
CONTINUE THROUGH AT LEAST EARLY NEXT WEEK. THE LARGE SCALE SYNOPTIC
PATTERN WILL FEATURE A STRONG MID LEVEL RIDGE NEAR THE GULF
COAST...WITH A BAND OF STRONGER SOUTHWEST WINDS FROM THE SOUTHERN
PLAINS TO THE GREAT LAKES. UNDER THE STRONGER FLOW ALOFT...A SURFACE
FRONT WILL MEANDER ACROSS THE CENTRAL STATES.

GENERALLY FOLLOWED HPC THINKING REGARDING THE MOVEMENT OF THE
SURFACE FRONT AND THE TIMING AND AMPLITUDE OF SHORTWAVE TROUGHS IN
THE SOUTHWEST FLOW ALOFT. A FLATTER /LESS AMPLIFIED/ LOOK TO THE
FLOW PATTERN IS EXPECTED AS A RESULT OF THE PERSISTENT STRONG
RIDGING OVER THE DEEP SOUTH. THIS IN TURN WILL FAVOR SLOWER FRONTAL
MOVEMENT.

A WARM FRONT INITIALLY OVER SOUTHERN INDIANA AND ILLINOIS SATURDAY
WILL LIFT NORTH OVER THE WEEKEND. THIS FRONT WILL THEN RETURN VERY
SLOWLY SOUTHEAST MONDAY...REACHING THE LOWER OHIO VALLEY TUESDAY.
MAINLY DRY AND VERY WARM CONDITIONS OVER THE WEEKEND WILL GIVE WAY
TO INCREASING RAIN CHANCES MONDAY INTO TUESDAY. TEMPERATURES WILL BE
UNSEASONABLY WARM...THOUGH CLOUDS AND SOME PRECIP ON MONDAY THROUGH
TUESDAY SHOULD DAMPEN THE DIURNAL RANGE.

&&

.AVIATION...
CURRENT THINKING IS THAT CONVECTION WILL REMAIN SCATTERED AT AND
NEAR THE TAF SITES THROUGH THE TAF PERIOD. FOR THIS
REASON...FORECAST WILL REMAIN VFR. HOWEVER...ANY LARGE SCALE COMPLEX
WOULD HAVE THE POTENTIAL TO PRODUCE LOWER CONDITIONS THAN INDICATED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT/LONG TERM...MY
AVIATION...JAP/MY
Hazardous weather outlook, Jun 2, 2:54 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT TUE JUN 2 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-032100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
354 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO
OWENSBORO KENTUCKY. ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL
ARE THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS TONIGHT WILL
PRODUCE LOCALLY HEAVY RAIN. THE CULPRIT FOR THESE STORMS IS A COLD
FRONT MOVING SLOWLY SOUTH ACROSS NORTHERN MISSOURI AND CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ON WEDNESDAY AND WEDNESDAY NIGHT. THERE
IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS DURING THAT
PERIOD...ESPECIALLY OVER WESTERN KENTUCKY AND EXTREME SOUTHEAST
MISSOURI. HOWEVER...THE POTENTIAL FOR HEAVY RAINFALL WILL BE THE
PRIMARY THREAT. RAINFALL AMOUNTS WEDNESDAY AFTERNOON AND NIGHT COULD
BE IN THE ONE TO THREE INCH RANGE OVER SOUTHEAST MISSOURI AND
EXTREME WESTERN KENTUCKY.

THE CHANCE FOR ISOLATED THUNDERSTORMS RETURNS SATURDAY AND
SUNDAY...FOLLOWED BY A HIGHER CHANCE MONDAY THROUGH TUESDAY. ISOLATED
SEVERE STORMS CANNOT BE RULED OUT DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTERS MAY BE REQUESTED THROUGH THIS
EVENING. SPOTTERS SHOULD MONITOR LATER OUTLOOKS FOR WEDNESDAY AND
WEDNESDAY NIGHT.

MY

The radar

The Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 2, 4:31 PM CST to 4:45 PM CST
Where
Wayne County, 2 mi NNW of Geff to Cisne
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.477, -88.414

A tree and a power pole blew down at Cisne. Just north and northwest of Geff, shingles were blown off and fences were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171896.